Alert archive / Puerto Rico / Flash Flood Warnings in 2011

Flash Flood Warning 51, NWS JSJ

June 6, 2011

NWS JSJ issued this flash flood warning at Jun 6, 2011, 7:40 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2011, 7:40 PM CDT (00:40 UTC)
Expired
Jun 6, 2011, 10:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 17 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WGCA52 TJSJ 070040
FFWSJU
PRC015-035-057-069-095-109-129-151-070330-
/O.NEW.TJSJ.FF.W.0051.110607T0040Z-110607T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
ISSUED BY NATIONAL WEATHER SERVICE MIAMI FL
840 PM AST MON JUN 6 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CAYEY
     SAN LORENZO
     ARROYO
     PATILLAS
     MAUNABO
     GUAYAMA
     HUMACAO
     YABUCOA

* UNTIL 1230 AM AST

* AT 936 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE VERY HEAVY RAINFALL OVER THE WARNED AREA. SEVERAL INCHES
  OF RAINFALL HAS FALLEN, AND AN ADDITIONAL SEVERAL INCHES ARE       
  POSSIBLE OVER THE NEXT FEW HOURS. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1793 6616 1807 6615 1811 6582 1805 6581
      1800 6583 1800 6587 1796 6592 1796 6599
      1797 6602 1795 6604 1796 6608 1793 6614

$$

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
323 
WGCA72 TJSJ 070240
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1040 PM AST MON JUN 6 2011

PRC015-035-057-069-095-129-151-070248-
/O.CAN.TJSJ.FF.W.0051.000000T0000Z-110607T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAYEY PR-SAN LORENZO PR-ARROYO PR-MAUNABO PR-GUAYAMA PR-HUMACAO PR-
YABUCOA PR-
1040 PM AST MON JUN 6 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR YABUCOA...
HUMACAO...GUAYAMA...MAUNABO...ARROYO...SAN LORENZO AND CAYEY
MUNICIPALITIES...

LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS THESE AREAS BUT 
FLOODING RAINS ARE NOT EXPECTED.

LAT...LON 1797 6602 1806 6606 1796 6592 1796 6599

$$

PRC109-070330-
/O.CON.TJSJ.FF.W.0051.000000T0000Z-110607T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATILLAS PR-
1040 PM AST MON JUN 6 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM AST FOR
PATILLAS MUNICIPALITY...

AT 1036 PM AST...USGS RIVER SENSORS INDICATED MINOR FLOODING 
OCCURRING ALONG THE RIO MARIN IN PATILLAS. THE RIVER WAS AT 10.49 
FEET AND STEADY AND FLOOD STAGE IS 10 FEET. 

LAT...LON 1797 6602 1806 6606 1796 6592 1796 6599

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:01 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 2:01 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
301 PM AST MON JUN 6 2011

.SYNOPSIS...AT UPPER LEVELS..HIGH PRESSURE WILL DOMINATE THE EASTERN
AND CENTRAL CARIBBEAN THROUGH EARLY NEXT WEEK. THE SHIELD OF
HIGH CLOUDS WILL PERSIST THROUGH AT LEAST WEDNESDAY...BUT SHOWS
SIGNS OF THINNING AFTER THAT.

AT MID LEVELS...SOUTHWEST FLOW OVER THE AREA WILL CONTINUE UNTIL
HIGH PRESSURE NOSES INTO THE EASTERN CARIBBEAN WEDNESDAY AND
THURSDAY. HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA THROUGH
THE WEEKEND. MID LEVEL MOISTURE WILL BEGIN TO DIMINISH LATE TUESDAY
AND CONTINUE THROUGH MID WEEK NEXT WEEK.

AT LOWER LEVELS...A PERSISTENT LOW PRESSURE IN THE WESTERN
CARIBBEAN IS MAINTAINING SOUTHEASTERLY FLOW OVER THE AREA AT THE
SURFACE. LOW LEVEL FLOW IS SOUTHERLY...VEERING FROM THE SURFACE
AND IS CONTINUING TO BRING COPIOUS MOISTURE FROM THE SOUTH. LOW
PRESSURE IN THE WESTERN CARIBBEAN WILL WEAKEN AND MOVE
NORTHWEST...BUT WILL STILL LEAVE THE LOCAL AREA IN A MOISTURE RICH
SOUTHEAST FLOW.

&&

.DISCUSSION...SHOWERS HAVE SCRUPULOUSLY AVOIDED THE ISLAND OF
PUERTO RICO AND HAVE NOT BEEN HEAVY OVER THE REST OF THE ISLANDS
IN THE AREA. HOWEVER STRONGER CONVECTION IS NOW DEVELOPING IN THE
FAVORED AREA SOUTH OF PUERTO RICO THAT WILL ALLOW HEAVIER RAIN TO
FALL IN THE AREA...OVER THE ISLANDS...TONIGHT AND TOMORROW. THE GFS HAS BEEN
OVER DOING JUST ABOUT EVERYTHING...INCLUDING THE AMOUNT OF
PRECIPITATION...THE AMOUNT OF WINDS...THE STRENGTH OF THE TROUGH
THAT WAS SUPPOSED TO ROTATE AROUND THE LOW IN THE CARIBBEAN AND
OVER PUERTO RICO AND THE U.S. VIRGIN ISLAND. HOWEVER IT HAS BEEN
FAIRLY GOOD WITH THE AMOUNT AND COVERAGE OF THE PRECIPITABLE WATER
OVER THE AREA...AND THIS LEAVES US VULNERABLE TO DEVELOPMENT OF
HEAVY SHOWERS AND THUNDERSTORMS ONCE JUST THE RIGHT CONDITIONS
MATERIALIZE. PART OF THOSE CONDITIONS HAVE BEEN SOME SUN...WHICH
SO FAR WE HAVE LACKED...DUE TO THE HEAVY MID AND UPPER LEVEL
CLOUDINESS THAT HAS BEEN BLOCKING IT. AND THIS HAS BEEN KEY TO THE
LACK OF DEVELOPMENT OF THE NUMEROUS THUNDERSTORMS EXPECTED. MODELS
HAVE BEEN CONSISTENT...BUT THE GFS HAS ALSO HAD A WESTERLY BIAS IN
THE POSITION OF THE HIGH HUMIDITY. SATELLITE IMAGERY IS SHOWING A
DRYER SLOT SOUTHWEST OF THE MONA CHANNEL...BUT MIMIC RUNS ARE
SHOWING VERY HIGH AND UNIFORM PRECIPITABLE WATER OVER THE EASTERN
AND CENTRAL CARIBBEAN. THIS MOISTURE HAS THE POTENTIAL OF CREATING
HEAVY RAINS OVERNIGHT...HENCE THE THREAT OF FLASH FLOODING IS NOT
OVER DESPITE THE LACK OF SHOWING OF RAIN SO FAR. THEREFORE WE ARE
CONTINUING THE FLASH FLOOD WATCH FOR ALL OF PUERTO RICO AND THE
U.S. VIRGIN ISLAND THROUGH THE ORIGINAL TIME...TUESDAY AFTERNOON.
HAVE NOT USED THE LATEST MOS STATISTICS FOR THE HIGH
TEMPERATURE...AND HAVE LOWERED EXPECTATIONS FOR WEDNESDAY'S HIGH
AREA WIDE IN EXPECTATION THAT HIGH CLOUDINESS WILL PERSIST THROUGH
WEDNESDAY. THE MIDNIGHT PACKAGE MAY PRESENT SOME ADJUSTMENTS IN
THE MODEL AND TEMPERATURES THURSDAY THROUGH THE WEEKEND AND CAN BE
ADJUSTED THEN. SOUTHERLY FLOW SHOULD ADD CONSIDERABLE WARMTH TO
THE LOWER ELEVATIONS ON THE NORTHERN COAST...ESPECIALLY AFTER
WEDNESDAY WHEN 90S WOULD CERTAINLY BE POSSIBLE. A GRADUAL DRYING
TREND CAN BE EXPECTED AFTER WEDNESDAY...WITH THE EXCEPTION THAT
THE REMOVAL OF CLOUDS FROM THE AREA WILL GENERATE VERY STRONG
THUNDERSTORMS OVER WESTERN AND PARTS OF NORTH CENTRAL PUERTO RICO
DURING THE AFTERNOONS WITH HEAVY RAIN THERE.

&&

.AVIATION...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE
LOCAL AREA FROM TIME TO TIME. AS A RESULT...MVFR OR EVEN IFR
CONDITIONS AS WELL AS MOUNTAIN OBSCURATIONS ARE ANTICIPATED ACROSS
ALL PR AND VI TAF SITES TONIGHT...ESPECIALLY TJSJ/TIST AND TISX.
WINDS ARE EXPECTED TO BE MAINLY FROM THE SOUTH AT 10 KT OR LESS
FROM THE SFC TO 5K FEET... BECOMING WESTERLY AND STRONGER ABOVE.

&&

.MARINE...CONDITIONS ARE NOT EXPECTED TO DEVELOP AS STRONGLY AS
THE GFS HAD PREVIOUSLY SUGGESTED AND HAVE SUPPRESSED WINDS IN
EXCESS OF 16 KTS. RELATIVELY TRANQUIL CONDITIONS WILL PREVAIL
EXCEPT IN THE IMMEDIATE VICINITY OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  86  77  90 /  70  50  50  50
STT  76  86  78  86 /  70  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

23/12
Hazardous weather outlook, Jun 6, 5:35 AM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
635 AM AST MON JUN 6 2011

AMZ710>745-PRZ001>013-071045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
635 AM AST MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AVAILABLE MOISTURE WILL COMBINE WITH DAYTIME HEATING AND LOCAL EFFECTS...
WHICH WILL RESULT IN AFTERNOON CONVECTION OVER PUERTO RICO. DUE TO
FAIRLY SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO HEAVY
RAINFALL...WILL RESULT IN URBAN FLOODING...RAPID RISES IN SMALL
STREAMS AND CREEKS...AND MAY TRIGGER MUDSLIDES IN AREAS OF STEEP
TERRAIN AS WELL AS POSSIBLE RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...THIS WEATHER FEATURE WILL DRAG A LOW LEVEL
CONVERGENCE BOUNDARY ACROSS PUERTO RICO AND HELP SUSTAIN PERIODS
OF HEAVY RAINFALL FROM TUESDAY THROUGH WEDNESDAY. SIGNIFICANT RAINFALL
AMOUNTS COULD LEAD TO FLASH FLOODING OF SMALL STREAMS AND LARGER
RIVERS APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...REPORTS OF RAINFALL AND FLOODING WILL BE
APPRECIATED.

AMZ715-725-VIZ001-002-071045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
635 AM AST MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE U.S. VIRGIN
ISLANDS TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF LOCALLY HEAVY
RAIN WHICH MAY CAUSE URBAN FLOODING ACROSS THE ISLANDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE IS FORECAST TO TRACK EASTWARD NEAR THE LOCAL
ISLANDS TUESDAY AND WEDNESDAY. THIS FEATURE WILL DRAG A LOW LEVEL
CONVERGENCE BOUNDARY ACROSS REGION AND HELP SUSTAIN PERIODS OF
HEAVY RAINFALL. SIGNIFICANT RAINFALL AMOUNTS THAT COULD LEAD TO
FLASH FLOODING OF SMALL STREAMS AND LARGER RIVERS APPEARS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...REPORTED OF RAINFALL AND FLOODING
WILL BE APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:41 PM CDTFlash Flood WarningJSJ3 hr
Jun 7, 12:44 AM CDTAreal Flood AdvisoryJSJ6 hr
Jun 7, 1:07 AM CDTAreal Flood AdvisoryJSJ8 hr
Jun 7, 6:27 AM CDTFlash Flood WarningJSJ6 hr
Jun 7, 7:32 AM CDTAreal Flood WarningJSJ10 hr
Jun 7, 8:12 AM CDTFlash Flood WarningJSJ3 hr
Jun 7, 8:25 AM CDTAreal Flood AdvisoryJSJ6 hr
Jun 7, 8:44 AM CDTFlash Flood WarningJSJ6 hr
Jun 7, 8:52 AM CDTAreal Flood WarningJSJ8 hr
Jun 7, 9:34 AM CDTFlash Flood WarningJSJ3 hr
Jun 7, 1:32 PM CDTAreal Flood AdvisoryJSJ118 min

Nearby

Flash Flood Warnings in Puerto Rico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.